Kansas, 2020

Damaging Winds in Kansas, July 18, 2020

July 18, 2020 · NWS ICT · 2 events in 1 county or zone

Isolated severe storms moved across the far northern sections of central KS producing isolated severe gusts before quickly weakening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Isolated severe storms moved across the far northern sections of central KS producing isolated severe gusts before quickly weakening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 18, 8:18 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jul 18, 8:18 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Wichita KS
918 PM CDT Sat Jul 18 2020

.UPDATE...
Issued at 917 PM CDT Sat Jul 18 2020

High plains convection continues to mature into a forward
propagating line of showers and thunderstorms, just to the NW of
KRSL at this time.  Cloud top cooling has led to the line
intensifying over the past hour, as it approaches Russell and
Lincoln Co's. This is probably being aided by the increasing low
level jet into central KS. The question for late this evening and
overnight, as where will this complex of storms go.  Propagation
vectors suggest that the complex will slowly make a turn to the S-SE
in the next few hours, heading towards Great Bend and Ellsworth and
possibly Hutchinson. But at this time, the complex is following the
mid level steering flow, which is to the E-NE. So current thinking
is, that some of the convection will continue to move to the east,
with the strongest storms staying north of I-70, moving into Lincoln
and Russell counties over the next few hours.  But also think some
of the convection further south along the line may begin to follow
the propagation vectors to the S-SE towards KHUT.

Think the northern convection has the best chance of maintaining
itself as it travels east, as the low level moisture transport veers
into northeast KS.  Storms that propagate to the S-SE will have a
tougher time of maintaining, as the convection runs into warmer mid
level temperatures of +14-15 deg. C. as they move further south. The
warmer air aloft will lead to the storms diminishing the further
south they venture. Inherited likely pops across central KS with
slight pops further SE.  And will maintain this scenario for now.

Think the complex will "tip its hand" over the next couple of hours,
when it comes to movement.

Ketcham

&&

.SHORT TERM...(This evening through Sunday night)
Issued at 325 PM CDT Sat Jul 18 2020

Expecting scattered to numerous thunderstorms to impact mainly
central Kansas this evening and overnight, mainly after 6 PM. The
culprits are a weak cool front/surface trough and an associated
subtle mid-level impulse approaching from the west-northwest.

Strong surface heating, steep mid-level lapse rates, and dewpoints
in the 60s-low 70s will support strong instability for powerful
updrafts, with weak but adequate effective deep layer shear
supporting at least some weak/modest storm organization.
Consequently, thinking a handful of strong to severe storms are
likely. Given relatively weak deep layer shear, thinking the large
hail threat is lower, although initial storms (roughly 6-9 PM) could
produce a few stones up to about quarters or half-dollars. Greater
confidence is the potential for patchy damaging winds of 60-70 mph
with the strongest cores given relatively large downdraft CAPE
values. Additionally, seasonable precipitable waters will support
locally very heavy rainfall and patchy flooding issues.

Activity will attempt to propagate southward into a modest low-level
jet as the night progresses, possibly reaching as far south-
southeast as the KS Turnpike corridor, although environment will not
be as supportive with south-southeastward extent due to decreasing
instability.

While confidence remains low on approximate location, thinking that
scattered thunderstorms will pop up across the region by mid-late
afternoon Sunday, in vicinity of the stalled weak frontal zone and
residual mid-level circulation left over from tonight's
thunderstorms. Like this evening, the combination of strong
instability and relatively weak deep layer shear should support a
handful of strong to severe storms Sunday mid-late afternoon-
evening. Additionally, seasonably high precipitation water values
will support very heavy rainfall and localized flooding well through
Sunday evening. Later shifts will continue to refine the location of
this activity.

Temperature-wise, slightly cooler 850mb temperatures in concert with
the potential for left-over mid and upper level convective debris
clouds will support somewhat cooler temperatures Sunday with the
exception for southern/southeast KS, so will continue the heat
advisory for far southeast KS where forecast heat indices are around
105 degrees.

.LONG TERM...(Monday through Saturday)
Issued at 325 PM CDT Sat Jul 18 2020

Moist "dirty" mid-upper flow on the southern fringe of faster mid-
upper level westerlies in concert with some semblance of a stalled
weak surface trough should support periodic scattered thunderstorm
chances across the region Monday through Tuesday or Wednesday. The
predictability of this type of summer-like pattern is low, so did
not get very specific with PoPs, broad-brushing low-modest chances
across central and eastern KS. By Wednesday-Thursday, model
consensus support a building central CONUS ridge, which should tend
to suppress thunderstorm chances across the region given warmer
temperatures aloft.

Temperature-wise, daytime readings should be tempered some Mon-Tue
given potential for hit-or-miss storm chances and increased clouds,
although a warming trend is likely once again by Wed-Thu as the
central CONUS ridge begins to build, with widespread mid-upper 90s
likely by Thu-Fri.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jul 18 2020

High plains convection will slowly drift east for the late evening
hours, eventually affecting the central KS taf locations.  So will
go with a VCTS and -SHRA/VCTS prevailing for the KRSL/KGBD and KSLN
after 02-03z/Sun. Inverted V forecast soundings suggests some gusty
winds with the convection, so will also mention some VRB25G35KTS in
a tempo group for KRSL and KGBD, as some gusty winds may be
associated with the TSRA outflows.

Lots of uncertainty on how far southeast the convection will get as
the convection drops southeast and runs into warmer mid level
temperatures.  This warm air aloft will diminish the further south it
gets, so will not carry any VCTS for KICT or KCNU.  Not even
entirely sure the convection will make it to KHUT, but will keep a
VCTS mention there for late this evening.

Could see the convection fester along I-70 for most of the overnight
hours, so will keep a VCTS there until early Sun morning.

Lots of uncertainty on how Sun afternoon will play out, as outflow
from this evenings convection will push the synoptic boundary
further south and drape across the forecast area for Sun afternoon.
For now will leave VCTS out of the forecast, but think it will have
to be added with later forecasts.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    76  94  73  91 /  20  40  50  40
Hutchinson      74  92  70  89 /  30  40  50  50
Newton          74  92  71  90 /  20  40  50  50
ElDorado        73  93  72  91 /  10  40  50  40
Winfield-KWLD   75  95  72  93 /  10  30  40  30
Russell         71  89  68  87 /  70  30  50  50
Great Bend      72  90  68  87 /  70  40  50  50
Salina          73  91  71  89 /  50  40  50  50
McPherson       73  91  70  89 /  30  40  50  50
Coffeyville     75  95  74  93 /   0  20  30  30
Chanute         75  93  73  93 /  10  30  40  40
Iola            75  92  72  92 /  10  30  50  40
Parsons-KPPF    75  94  74  93 /   0  20  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from noon to 8 PM CDT Sunday for KSZ096-098>100.

&&

UPDATE...Ketcham
SHORT TERM...ADK
LONG TERM...ADK
AVIATION...Ketcham
Hazardous weather outlook, Jul 18, 3:06 PM CST, 6 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
406 PM CDT Sat Jul 18 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-192115-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
406 PM CDT Sat Jul 18 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices around 104 to 108 degrees will continue into the
evening across the region. Refer to the latest heat advisory for
further details.

Scattered to numerous thunderstorms are expected across central
Kansas this evening and into the overnight hours. A few patchy
occurrences of dime to quarter size hail and 60 to 70 mph winds are
possible with the strongest storms, along with locally heavy
rainfall and patchy flooding concerns.

Flooding along the Cow creek will affect portions of Rice and Reno
counties. Refer to the latest flood warning for additional
information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered thunderstorms are expected to pop up across the region by
mid to late afternoon Sunday, and continue through the evening and
overnight hours. Additional off-and-on rounds of isolated to
scattered thunderstorms are possible Monday through Wednesday
across the region. A few strong to marginally severe storms are
likely Sunday afternoon through Wednesday. Locally very heavy
rainfall could be the higher risk, with some flooding concerns
possible.

Flooding along the Cow creek will affect portions of Rice and Reno
counties into Monday morning. Refer to the latest flood warning for
additional information.

Heat indices around 105 degrees are expected across far southeast
Kansas Sunday. Refer to the latest heat advisory for further
details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 18, 8:22 PM CST, 57 minutes before
Special Weather Statement
National Weather Service Wichita KS
922 PM CDT Sat Jul 18 2020

KSZ032-190315-
Russell KS-
922 PM CDT Sat Jul 18 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Russell County in central Kansas...

* Until 1015 PM CDT.

* At 919 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Natoma, or 12 miles northeast
  of Emmeram...moving east at 20 mph.

wind gusts up to 50 mph will be possible with this storm. The strong
wind gusts may arrive well before the rain arrives.

* Locations impacted include...
  Lucas, Luray, Paradise and Waldo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.

&&

LAT...LON 3913 9904 3913 9848 3901 9849 3902 9904
TIME...MOT...LOC 0221Z 265DEG 17KT 3912 9902

Martin
Special weather statement, Jul 18, 8:56 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
956 PM CDT Sat Jul 18 2020

KSZ032-190400-
Russell KS-
956 PM CDT Sat Jul 18 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Russell County in central Kansas...

* Until 1100 PM CDT.

* At 954 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Emmeram to Walker to near Pfeifer...and moving
  east at 35 mph.

wind gusts up to 55 mph will be possible with these storms. A wind
gust to 49 mph was recently measured at the Hays Airport.

* Locations impacted include...
  Russell, Gorham, Dorrance, Milberger, Bunker Hill, Wilson State
  Park, Wilson Lake and Russell Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Persons in campgrounds and near lakes should consider seeking sturdy
shelter until these storms pass.

&&

LAT...LON 3898 9904 3897 9848 3870 9849 3870 9904
TIME...MOT...LOC 0254Z 273DEG 29KT 3895 9906 3885 9907 3870 9921

Martin

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
July 18, 9:19 PM CST to 9:20 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Official measurement for the NWS.

Thunderstorm Wind, Russell

When
July 18, 9:33 PM CST to 9:34 PM CST
Where
Russell County, (Rsl)russell Muni Ar
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.820

Official measurement for the NWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903119, 903120.